Risk of serious infections during rituximab, abatacept and anakinra therapies for rheumatoid arthritis: meta-analyses of randomized placebo-controlled trials.
- Carine Salliot ( )
- Maxime Dougados ( )
- Laure Gossec ( )
- Published Online First 18 January 2008
Background: Tumor Necrosis Factor α (TNF α) blockers in rheumatoid arthritis (RA) are known to increase the risk of serious infections defined as life-threatening, requiring hospitalization or intravenous antibiotics. Recently, new biologic agents have become available. Their safety is an important issue.
Purpose: To assess if biologic agents i.e. rituximab, abatacept and anakinra increase the risk of serious infections in RA patients in published randomized controlled trials (RCTs).
Data source: A systematic review of the literature using PUBMED, EMBASE, Cochrane library and abstracts databases (EULAR and ACR annual meetings) was performed up to October 2007. This search was completed with data from the Food and Drug Administration, the European Agency for the Evaluation of Medicinal Products and manufacturers.
Data extraction: Three fixed effect meta-analyses were performed to compare serious infection rates between each biologic agent and placebo. Pooled Odds Ratios (ORs) were calculated, using the Mantel-Haenszel method with a continuity correction.
Data synthesis: Twelve RCTs with data concerning serious infections were analyzed (3 for rituximab, 5 for abatacept and 4 for anakinra). They included 745 patients, 1960 patients, 2062 patients and 2112 patients treated by rituximab, abatacept, anakinra and placebo respectively. The overall pooled ORs did not reveal a statistically significant increased risk of serious infection for abatacept and rituximab; this risk was increased for high doses of anakinra (≥100 mg daily) versus low dose and placebo (ORs = 9.63 (95% CI, 1.31-70.91) and 3.40 (95% CI, 1.11-10.46) respectively).
Conclusion: These meta-analyses did not reveal a significant increase in the risk of serious infections during rituximab or abatacept therapies in RA patients; however, high doses of anakinra may increase this risk, especially when patients have comorbidity factors. Large studies must be performed to confirm this safety profile in daily practice.